Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 113, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Jun 29, 2000, 4:00 PM MDT for Perkins County, South Dakota. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 29, 2000, 4:00 PM MDT (22:00 UTC)
- Expired
- Jun 29, 2000, 5:00 PM MDT
- In force
- 60 min
- Issued by
- NWS Rapid City, SD
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Perkins County, SD
The radar
The Rapid City radar (KUDX), 161 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 4:15 PM MDT | Hail 0.75 | Bison, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 10.0 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 44 J/kg
- Mixed-layer CIN
- -260 J/kg
- Mixed-layer LCL
- 1930 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KUNR 292200 SVRRAP SDC105-292300- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RAPID CITY SD 400 PM MDT THU JUN 29 2000 THE NATIONAL WEATHER SERVICE IN RAPID CITY SD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL PERKINS COUNTY IN NORTHWESTERN SOUTH DAKOTA * UNTIL 500 PM MDT * AT 354 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES NORTHEAST OF BISON...OR ABOUT 24 MILES SOUTHWEST OF LEMMON...MOVING SOUTH AT 20 MPH. * SOME LOCATIONS AFFECTED BISON AROUND 410 PM MDT MEADOW AND MEADOW CORNER AROUND 420 PM MDT CHANCE AROUND 435 PM MDT COAL SPRINGS AROUND 440 PM MDT LARGE HAIL AND DAMAGING WIND GUSTS ARE LIKELY WITH THIS STORM. SEEK A STURDY SHELTER AND AVOID WINDOWS UNTIL THE STORM PASSES. LAT...LON 4570 10261 4529 10257 4529 10205 4570 10209 CZEPYHA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 2:22 PM MDT, 1 hour 38 minutes earlier.
Area forecast discussion, Jun 29, 2:22 PM MDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 222 PM MDT THU JUN 29 2000 ...THE MAIN FORECAST CONCERN IS THE THUNDERSTORM POTENTIAL... ISOLATED THUNDERSTORMS WERE DEVELOPING OVER PARTS OF THE BLACK HILLS ...NORTHEASTERN WY...AND SOUTHEASTERN MT THIS AFTERNOON. SHOWERS AND THUNDERSTORMS HAVE MOVED OUT OF SOUTH CENTRAL SD FOR THE MOST PART. THE MOST UNSTABLE AIR WAS OVER THE BLACK HILLS AREA...WHERE SOME CONVERGENCE WAS ALSO NOTED IN ASSOCIATION WITH A SURFACE TROUGH. WATER VAPOR IMAGES SHOWED A WEAK TROUGH MOVING SOUTHEAST OUT OF MT ...WHICH THE MODELS HAD A DECENT HANDLE ON. EXPECT THUNDERSTORMS TO INCREASE IN COVERAGE ACROSS THE AREA DURING THE REST OF THIS AFTERNOON...ENDING FROM NORTHWEST TO SOUTHEAST THIS EVENING AS THE UPPER TROUGH MOVES THROUGH. THE 0-6-KM SHEAR AND CAPE SHOULD BE SUFFICIENT FOR ISOLATED SEVERE STORMS...WITH A SUPERCELL ALSO POSSIBLE. TONIGHT THROUGH SATURDAY THE HEIGHTS WILL BUILD AND TEMPERATURES RISE AS HIGH PRESSURE BUILDS OVER THE SOUTHWESTERN U.S. AS A RESULT...TEMPERATURES SHOULD REACH AROUND 90 ON FRIDAY AND WELL INTO THE 90S ON SATURDAY. ISOLATED THUNDERSTORMS MAY RETURN TO THE BLACK HILLS SATURDAY AFTERNOON...WITH A DAILY CHANCE IN THE EXTENDED AS THE JET AXIS REMAINS ALONG & JUST NORTH OF THE AREA. COMPROMISE MOS TEMPERATURE GUIDANCE WAS GENERALLY ACCEPTED...HOWEVER...HIGHER VALUES WERE USED IN THE EXTENDED AS THE MRF APPEARED TO BE OVER- DEVELOPING COOL NORTH FLOW BEHIND A WEAK FRONT. .UNR...NONE. BUNKERS
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 4:57 PM MDT | Severe Thunderstorm Warning | UNR | Perkins | 48 min |
| Jun 29, 5:37 PM MDT | Severe Thunderstorm Warning | UNR | Meade | 53 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.